Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

December 2004, Volume 34 Number 12 , p 30 - 30

Authors

Abstract

Outline

  • Source

    Taking the familiar antibiotic erythromycin with certain other drugs that raise its concentration in the blood increases the risk of sudden cardiac arrest five times, according to a recent study involving 1,476 cases of confirmed sudden cardiac death. Taken alone, erythromycin doubled the low risk of sudden cardiac death.

    At high blood concentrations, erythromycin can prolong cardiac repolarization, potentially triggering a fatal arrhythmia. Drugs that inhibit the cytochrome P450 3A (CYP 3A) metabolic pathway, such as nitroimidazole antifungal drugs, diltiazem, verapamil, and troleandomycin, interact with erythromycin this way.

    Studying the medical records of Medicaid patients from Tennessee who died of cardiac arrest between 1988 and 1993, researchers looked for people who'd taken erythromycin or amoxicillin (which doesn't prolong cardiac repolarization). They also checked for concurrent use of drugs that greatly inhibit ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: